A 27 year-old man was found acting abnormally in a train station. When approached by police, he seemed to be hallucinating and answered questions inappropriately, so emergency medical services was activated. When the paramedics arrived, they recorded a blood pressure of 148/92 mm Hg, a pulse of 142 beats/min, and a respiratory rate of 16 breaths/min. They noted dilated pupils and disorientation, but did not comment on other abnormalities. An intravenous line was inserted, and the patient was given oxygen via nasal canula at 4 L/min during transport to the hospital. No further history could be obtained because the patient could not be understood. Physical Examination
On arrival to the hospital, the patient appeared to be a well nourished, appropriately dressed man in significant distress. Vital signs were: blood pressure, 152/92 mm Hg; pulse, 155 beats/min; respiratory rate, 22 breaths/min; rectal temperature, 99.4°F; oxygen saturation, 100% on nasal canula at 4 L/min; and glucose, 117 mg/dL. Physical examination revealed a normal head without signs of trauma, the pupils were 7 to 8 mm and not reactive (Fig. CS3–1), and the extraocular muscles appeared normal. His neck was supple. His chest was clear to auscultation, and other than tachycardia, his heart sounds were normal. His abdomen was slightly distended and tender in the suprapubic area with absent bowel sounds. His skin was warm and dry. The neurologic examination was notable for good strength in all four extremities with intermittent myoclonic jerking, slight symmetrical hyperreflexia, and plantar flexion. He was mumbling incoherently looking about the room as if he were responding to external stimuli and could not answer questions.
Because the patient could not provide any history, his belongings were searched for possible information. Despite being well dressed, he had no wallet, cell phone, pills, or other useful information in his pockets. What Is the Differential Diagnosis?
The patient’s presentation is notable for hypertension, tachycardia, and tachypnea with dilated pupils and hallucinations. The toxicologic differential diagnosis of these findings includes anticholinergics and antihistamines (Chap. 49), certain antipsychotics and antidepressants (Chaps. 70 and 71), alcohol and sedative–hypnotic withdrawal (Chap. 81), sympathomimetics such as cocaine and amphetamines (Chaps. 76 and 78), and hallucinogens (Chap. 82). However, a more detailed evaluation of the physical examination is suggestive of an anticholinergic toxic syndrome (Chap. 3) in that the skin is dry, the pupils are poorly responsive, and the bowel sounds are diminished. All of these findings are inconsistent with sympathomimetics, hallucinogens, and alcohol or sedative–hypnotic withdrawal. Although cyclic antidepressants and some antipsychotics are potent anticholinergics, their toxicity is usually associated with hypotension and somnolence. Immediate Assessment and Management
In the setting of suspected anticholinergic toxicity, the single most important diagnostic test is to obtain an electrocardiogram (ECG). The ECG is used primarily to identify signs of sodium channel blockade that are characteristic of cyclic antidepressant overdose (Chaps. 16 and 71...